MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY4C0315-B
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/16/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the deep femoral artery using ruby coils and a non-penumbra microcatheter.It should be noted that the patient's anatomy was tortuous.During the procedure, a ruby coil became stuck inside the proximal to middle end of the flushed microcatheter, after the entire length of the coil was inside the microcatheter.The physician decided to remove the ruby coil and inadvertently broke the pusher wire and detached the coil inside the microcatheter.It was reported that the ruby coil detached in the same location it had been stuck.Therefore, the microcatheter containing the detached coil was removed and the ruby coil was flushed out.The procedure was completed using another ruby coil with the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned ruby coil confirmed that the pusher assembly was fractured, and the embolization coil was detached from the pusher assembly.If the device is forcefully advanced against resistance, the pusher assembly may become kinked and subsequent fracture may occur.If the pusher assembly is fractured and the pull wire is retracted from the pusher assembly ddt, the embolization coil will detach from the pusher assembly.Due to the returned damage, functional testing could not be performed; therefore, the root cause of the resistance during the procedure could not be determined.Further evaluation of the device revealed a pusher assembly kink and offset coil winds on the embolization coil.This damage was likely incidental to the complaint.Evaluation of the returned non-penumbra microcatheter revealed an undamaged device.During functional testing, a demonstration ruby coil was able to advance through the non-penumbra microcatheter without issue.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11487903
Report Number3005168196-2021-00501
Device Sequence Number11713511
Product Code HCG
UDI-Device Identifier00814548018324
UDI-Public00814548018324
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/17/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRBY4C0315-B
Device Catalogue NumberRBY4C0315
Device Lot NumberF89855
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/16/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/17/2021
Supplement Date Received by Manufacturer03/26/2021
Initial Report FDA Received Date03/15/2021
Supplement Report FDA Received Date04/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age68 YR
Date Report Sent to FDA01/01/2005